Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Perturbations, deformations, and variations (and ``near-misses") in geometry, physics, and number theory

Author: B. Mazur
Journal: Bull. Amer. Math. Soc. 41 (2004), 307-336
MSC (2000): Primary 11Jxx, 14Bxx, 32Gxx
Published electronically: April 16, 2004
MathSciNet review: 2058289
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [A1] Arnold, V.I.: Catastrophe Theory (transl. Wassermann, G.S.), Springer-Verlag, 3rd revised and expanded edition (1992) MR 93h:58018
  • [A2] Arnold, V.I., Topological Invariants of Plane Curves and Caustics, University Lecture Series, 5, American Mathematical Society (1994) MR 95h:57003
  • [B-F-F-L-S] Bayen, F., Flato, M., Frønsdal, C., Lichnerowicz, A., Sternheimer, D.: Deformation Theory and Quantization. Ann. Phys. 111 (1978), 61-151 MR 58:14737a
  • [B-C-D-T] Breuil, C., Conrad, B., Diamond, F., Taylor, R.: On the modularity of elliptic curves over $\bf Q$: wild $3$-adic exercises. J. Amer. Math. Soc. 14 (2001), no. 4, 843-939 MR 2002d:11058
  • [Ca-F] Cattaneo, A., Felder, G.: A path integral approach to the Kontsevich quantization formula, Comm. Math. Phys. 212 (2000), no. 3, 591-611 MR 2002b:53141
  • [Co] Connes, A.: A Short Survey of Noncommutative Geometry. J. Math. Phys. 41 (2000), 3832-3866 MR 2001m:58016
  • [Cr-M] Crauder, B., Miranda, R.: Quantum cohomology of rational surfaces, pp. 33-79 in The Moduli Space of Curves, Eds: Dijkgraff, R., Faber, C., van der Geer, G., Birkhäuser (1995) MR 97i:14033
  • [De] Deligne, P: Déformations de l'algèbre d'une variété symplectique: comparaison entre Fedosov et De Wilde, Lecomte. (French), Selecta Math. 1 (1995), no. 4, 667-697 MR 97a:58068
  • [D-L] Dewilde, M., Lecomte, P.: Existence of Star-Products and of Formal Deformations of the Poisson Lie Algebra of Arbitrary Symplectic Manifolds. Lett. Math. Phys. 7 (1983), 487-496 MR 85j:17021
  • [Di] Dijkgraaf, R.: Mirror symmetry and elliptic curves, pp. 149-164 in The Moduli Space of Curves, Eds: Dijkgraff, R., Faber, C., van der Geer, G., Birkhäuser (1995) MR 96m:14072
  • [Do] Doran, C.: Deformation Theory: An Historical Annotated Bibliography, doran/Hist%20Ann%20Bib.pdf
  • [E] Elkies, N.: Rational points near curves and small nonzero $\vert x^3-y^2\vert$ via lattice reduction, Lecture Notes in Computer Science 1838 (proceedings of ANTS-4, 2000; W. Bosma, ed.), Springer, Berlin, 2000, 33-63 (math.NT/0005139 on the arXiv) MR 2002g:11035
  • [E-L-S-V] Ekedahl, T., Lando, S., Shapiro, M., Vainshtein, A.: On Hurwitz numbers and Hodge integrals, C. R. Acad. Sci. Paris Sér. I Math. 328 (1999), no. 12, 1175-1180 MR 2001b:14083
  • [F] Fedosov, B. V.: A Simple Geometrical Construction of Deformation Quantization. J. Diff. Geom. 40 (1994), 213-238 MR 95h:58062
  • [G] Gibson, C. G., Singular points of smooth mappings, Research Notes in Mathematics, Pitman (1979) MR 80j:58011
  • [G-L-S] Greuel, G.-M., Lossen C., and Shustin, E.: Plane curves of minimal degree with prescribed singularities, Invent. Math. 133 (1998) 539-580 MR 99g:14035
  • [H] Harris, J.: On the Severi problem, Invent. Math. 84 (1986) 445-461 MR 87f:14012
  • [K-Z] Kaneko, M., Zagier, D.: A generalized Jacobi Theta Function and Quasi-modular Forms, pp. 165-172, in The Moduli Space of Curves, Eds: Dijkgraff, R., Faber, C., van der Geer, G., Birkhäuser (1995) MR 96m:11030
  • [Ka] Kani, E.: The Number of Genus $2$ Covers of an Elliptic Curve, preprint; see:
  • [K-M] Kapovich, M., Millson, J. J.: On the deformation theory of representations of fundamental groups of closed hyperbolic 3-manifolds, Topology, Vol. 35, No. 4 (1996) 1085-1106 MR 97h:57029
  • [Ko 1] Kontsevich, M.: Enumeration of rational curves via torus actions, pp. 335-368, in The Moduli Space of Curves, Eds: Dijkgraff, R., Faber, C., van der Geer, G., Birkhäuser (1995) MR 97d:14077
  • [Ko 2] Kontsevich, M.: Deformation Quantization of Poisson Manifolds, I. Preprint q-alg/9709040 (September 1997)
  • [La] Lagrange, J.-L.: Mécanique Analytique, Gauthier-Villars, Paris (1888)
  • [Lo] Loeser, F.: Déformations de courbes planes (d'aprés Severi et Harris), Séminaire Bourbaki, 1986/87, Astérisque, No. 152-153 (1987) 4 187-205 MR 89d:14038
  • [M] Mazur, B.: An ``infinite fern" in the deformation space of Galois representations, Collect. Math. 48, 1-2 (1997) 155-193 MR 98g:11053
  • [M-F] Modular Forms and Fermat's Last Theorem, Eds: Cornell, G., Silverman, J., Stevens, G., Springer (1997) MR 99k:11004
  • [M-R-Y] McLellan, B., Roth, M., Yui, N.: Generating Functions Counting Simply Ramified Covers, preprint, Nov. 2003
  • [P] The Mathematical Heritage of Henri Poincaré, Volume 39, Part 2, Proceedings of Symposia in Pure Mathematics, American Mathematical Society (1983) MR 85h:00010b
  • [R] Riemann, B.: Theorie der Abel'schen Functionen, pp. 88-144 in The Collected Works of Bernhard Riemann, Ed: Weber, H., Dover (1953)
  • [Ru] Rudd, R.: The string partition function for QCD on the Torus, hep-th/9407176
  • [S] Severi, F.: Vorlesung über Algebraische Geometrie, Teubner (1921)
  • [Q-F] Quantum Fields and Strings: A course for mathematicians, vols. I, II, Eds: Deligne, P. et al., A.M.S and I.A.S. (1999) MR 2000e:81010
  • [T] Thom, R.: Structural stability and morphogenesis, W. A. Benjamin, Inc., Reading, MA (1976) MR 58:7722b
  • [Z] Zariski, O.: Collected Papers, volume III: Topology of curves and surfaces, and special topics in the theory of algebraic varieties, Eds: Artin, M., and Mazur, B., M.I.T. Press (1978) MR 58:21346c

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 11Jxx, 14Bxx, 32Gxx

Retrieve articles in all journals with MSC (2000): 11Jxx, 14Bxx, 32Gxx

Additional Information

B. Mazur
Affiliation: Department of Mathematics, Harvard University, One Oxford Street, Cambridge, Massachusetts 02138-2901

Received by editor(s): February 19, 2004
Published electronically: April 16, 2004
Additional Notes: I wish to thank Curt McMullen and Noam Elkies for helpful comments on an early draft, and Stephanie Yang and Ivan Petrakiev for providing the illustrations
Dedicated: In memory of René Thom
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society